Hail, Shawano
- When
- August 27, 3:52 PM CST
- Where
- Shawano County, 0.85 mi NE of Shawano
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.780, -88.590
The public reported 1 inch diameter hail in Shawano.
Isolated severe thunderstorms developed in east-central Wisconsin in a moist, unstable air mass ahead of an approaching cold front. The merger of several boundaries, including a lake breeze and thunderstorm outflow, enhanced storm development which led to large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Isolated severe thunderstorms developed in east-central Wisconsin in a moist, unstable air mass ahead of an approaching cold front. The merger of several boundaries, including a lake breeze and thunderstorm outflow, enhanced storm development which led to large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 236 PM CDT TUE AUG 27 2013 FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE .SHORT TERM...TONIGHT AND WEDNESDAY ISSUED AT 236 PM CDT TUE AUG 27 2013 LATEST SWOMCD CONTINUE INDICATE SOME POTENTIAL FOR A WATCH BOX LATER THIS AFTERNOON. PLENTY OF HEAT AND HUMIDITY TO THE SOUTH OF THE BOUNDARY...THUS EXPECT STORMS TO CONTINUE TO GET GOING THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING SOUTH OF WAUSAUKEE TO MERRILL LINE. DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE MAIN THREAT...BUT COULD NOT RULE OUT AN ISOLATED LARGE HAIL REPORT. LATER TONIGHT...EXPECT LOW CLOUDS AND FOG TO DEVELOP. THE FOG MAY BE DENSE WITH VISIBILITIES BELOW ONE QUARTER MILE. ANY LOW CLOUDS AND FOG SHOULD BURN OFF BY MID MORNING. UNDER PARTLY CLOUDY SKIES...HIGH TEMPERATURES WILL STILL RUN SOME 5 TO 10 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. DID NOT STRAY TOO FAR FROM GUIDANCE. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY ISSUED AT 236 PM CDT TUE AUG 27 2013 PCPN TRENDS AND TEMPERATURES ARE THE MAIN FCST CONCERNS. HIGH PRESSURE WILL RESIDE OVER THE REGION ON WEDNESDAY NIGHT... SO DRY CONDITIONS ARE EXPECTED. SHOULD BE A GOOD NIGHT FOR FOG DEVELOPMENT...WITH LIGHT WINDS...CLEAR SKIES AND WET SOIL FROM THE RECENT HEAVY RAINFALL. WEAK RETURN FLOW WILL DEVELOP OVER OUR NW COUNTIES ON THURSDAY... AS THE HIGH BEGINS TO SHIFT EAST...SO WILL KEEP SMALL POPS OVER MAINLY NC WI FOR THE AFTERNOON HOURS. PCPN CHANCES ARE EXPECTED TO INCREASE ON THURSDAY NIGHT...AS A GOOD SURGE OF MOIST AND UNSTABLE AIR FLOWS BACK INTO THE FCST AREA. DYNAMIC FORCING WILL BE PROVIDED A WARM FRONT...A S/W TROF AND SOME UPPER LEVEL DIVG. HAVE INCREASED POPS TO LIKELY OVER ABOUT THE WSTRN TWO-THIRDS OF THE CWA...WITH MID-RANGE POPS IN OUR EASTERN COUNTIES. THE WARM AND HUMID AIR MASS WILL RESIDE OVER THE REGION ON FRIDAY AND SATURDAY...WITH A CONTINUED CHANCE OF THUNDERSTORMS. HARD TO LATCH ONTO ANY SPECIFIC DYNAMIC FEATURES THIS FAR OUT...SO POPS WILL REMAIN IN THE CHANCE CATEGORY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION SOMETIME IN THE SATURDAY NIGHT TO SUNDAY TIME FRAME. THIS FRONT WILL BRING SUBSTANTIAL COOLING FOR THE END OF THE LABOR DAY WEEKEND. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH AT LEAST SATURDAY... AND DROP BELOW NORMAL SUNDAY NIGHT THROUGH TUESDAY. THERE IS STILL SOME SIGNIFICANT DIFFERENCES IN H8 TEMPS BETWEEN THE VARIOUS MEDIUM RANGE MODELS...WITH THE OPERATIONAL ECMWF STILL BY FAR THE COLDEST. SINCE THE ECMWF ENSEMBLE MEAN IS 4 TO 8 C WARMER THAN THE OPERATIONAL RUN...THINK THAT A COMPROMISE BETWEEN THE ECMWF AND GFS IS THE BEST WAY TO GO. THE MAIN PERIOD OF CONCERN FOR TEMPS IS SUNDAY...WHEN WE MAY NEED TO LOWER HIGHS BY SEVERAL DEGREES WITH SUBSEQUENT FCSTS. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 236 PM CDT TUE AUG 27 2013 STRONG OR SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON SOUTH OF A WAUSAUKEE TO TO MERRILL LINE AS BOUNDARY SEVERAL BOUNDARIES CONTINUE TO SINK SOUTHWARD THIS AFTERNOON. TEMPERATURES SOUTH OF THE BOUNDARY WERE WELL INTO THE 90S WITH READINGS ACROSS THE NORTH WERE ONLY AROUND 80. LATER TONIGHT...EXPECT LOW CLOUDS AND FOG TO DEVELOP AT MOST LOCATIONS. SOME AIRPORTS MAY DROP BELOW MINIMUMS. THE LOW CLOUDS AND FOG SHOULD GRADUALLY DISSIPATE BY 15-16Z. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....ECKBERG LONG TERM......KIECKBUSCH AVIATION.......ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 252 PM CDT TUE AUG 27 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 252 PM CDT TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE AFTERNOON THROUGH MID EVENING SOUTH OF A WAUSAUKEE TO MERRILL LINE. THE PRIMARY THREAT WITH THE STRONGER STORMS WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL. LARGE HAIL IS ALSO POSSIBLE. THE STORMS WILL GRADUALLY END FROM NORTH TO SOUTH. HAZARDOUS TRAVEL IS LIKELY LATER TONIGHT DUE TO FOG. THE FOG MAY BECOME DENSE WITH VISIBILITIES OF A QUARTER OF A MILE OR LESS. HEAT INDICES AROUND 100 ACROSS WOOD...PORTAGE...WAUPACA AND WAUSHARA COUNTIES WILL FALL INTO OR THROUGH THE 90S EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY HAZARDOUS TRAVEL IS POSSIBLE EARLY WEDNESDAY MORNING DUE TO FOG...WHICH MAY BE LOCALLY DENSE WITH VISIBILITIES OF A QUARTER OF A MILE OR LESS UNTIL MID MORNING. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE IN THE WORK WEEK AND INTO THE WEEKEND...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON INTO THIS EVENING. LMZ521-522-541>543-282000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 252 PM CDT TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT A MARINE DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 PM FOR THE COASTAL WATERS OF LAKE MICHIGAN. DENSE MARINE FOG WILL CONTINUE TO REDUCE VISIBILITIES BELOW ONE MILE...AND AT TIMES DOWN TO A FEW HUNDRED FEET. THE DENSE FOG SHOULD GRADUALLY DIMINISH LATER THIS EVENING. THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE STRONG GUSTY WINDS... LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE IN THE WORK WEEK AND INTO THE WEEKEND...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. A STRONG COLD FRONTAL PASSAGE MAY RESULT IN GUSTY NORTH WINDS AND BUILDING WAVES FROM SUNDAY NIGHT INTO MONDAY NIGHT...SO CONDITIONS HAZARDOUS TO SMALL CRAFT MAY DEVELOP. RE/TSK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT TUE AUG 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN WASHINGTON ISLAND 45.38N 86.90W
08/27/2013 M3.60 INCH DOOR WI CO-OP OBSERVER
MEASURED SINCE 7AM. 2.5 DAY TOTAL OF 4.55 INCHES.
&&
BERSCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 412 PM CDT TUE AUG 27 2013 WIZ019-020-031-074-272215- LANGLADE-MENOMINEE-SHAWANO-SOUTHERN OCONTO COUNTY- 412 PM CDT TUE AUG 27 2013 ...SIGNIFICANT WEATHER ADVISORY... AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES NORTHWEST OF SHAWANO...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MIDDLE VILLAGE... INTERSECTION OF HWY 55 AND COUNTY M... KESHENA... COLLEGE OF MENOMINEE NATION... LEGEND LAKE... SHAWANO... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KIECKBUSCH
The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported 1 inch diameter hail in Shawano.
Thunderstorm winds downed trees in Angelica.
A CO-OP observer reported 1.25 inch diameter hail 4 miles southeast of the town of Shawano.
Golf ball size hail fell in the town of Bonduel. This report was received via social media.
Thunderstorm winds knocked trees down in the town of Kiel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470585, 473804, 470586, 470588, 470590.